Aa
Aa
A
A
A
Close
479581 tn?1317757488

Graves? Really?

I have been diagnosed with Graves after an original diagnosis of hashimoto's.  My TSH has been close to 0.00 since 1995 however my T4 and T3 are within the normal range.  I have elevated TPO and TSI antibodies. My TgAB is <20.  I have developed osteoporosis and my recently cholesterol has begun to rise. BUT....I have weight gain  :(

So....Graves? Really?

I'm having an uptake scan and the Dr. has mentioned RAI rather than medication.  (When I took a trial of tapazole my TSH rose from 0.01 to 1.63)

Any thoughts will be greatly appreciated.  Thanks
8 Responses
Sort by: Helpful Oldest Newest
479581 tn?1317757488
That's good advice....I've just moved to this area but you're right I need to find an endo for a 2nd opinion.

Thanks for all your help.
Helpful - 0
Avatar universal
:I've had blood work done 7 times unmedicated over the last 3 years (and once in 1995) it showed the same thing each time: a really low TSH with low-normal FT4 and FT3 levels.  My TPO was 382 (<35), TSI was 280 (<130), TgAb was 0 (<20). "

I agree with your doctor that you have Graves'.  Your TSI is elevated, and that's the definitive test for Graves'.   While it's apparent that you DO have Graves', I think something else (Hashi's? pituitary?) is also going on.  Is your doctor basing her decision to continue you on tapizole on the September labs you posted above, or have you had further labs (unmedicated)?  Since your FT4 and TT3 were both low, it would appear that 10 mg per day might be a little high (if I'm correct in assuming that's what you were taking in September and what you're back on now).    

If I were you, I'd seek another opinion.  Your FT4 in September is a little on the low side.  Thyroid has to be monitored closely, especially when meds are started or changed.  Another thing that bothers me about your doctor's approach is that she's not re-testing for 6 months.  That's WAY too long...6 weeks would be much more appropriate.

I'd try to find a doctor who pays more attention to FT3 and FT4 and less to TSH and who tests more appropriately.  Are you seeing an endo?  Your thyroid issues may be well beyond the scope of most PCPs.  
Helpful - 0
479581 tn?1317757488
I finally got the results of the uptake scan.  At 24 hours the uptake was 34% (10%-20%).

The doctor told me to begin taking 5mg (2x daily) again and she wants tests again in 6 mos.

I've had blood work done 7 times unmedicated over the last 3 years (and once in 1995) it showed the same thing each time: a really low TSH with low-normal FT4 and FT3 levels.  My TPO was 382 (<35), TSI was 280 (<130), TgAb was 0 (<20).

She says it's definately Graves.  I'm happy she suggested taking tapazole again rather than the RAI.  I'm not ready to consider such a permanent step....and I don't think my numbers are there yet.

Although I'm concerned about my continuing weight gain, I'm keeping my fingers crossed and hoping for the best   :)
Helpful - 0
Avatar universal
You're so right.  You need to know a lot before you make this decision.  It's a very permanent one, and after RAI, you will be hypo for the rest of your life.  

Here's what bothers me about your labs:  In June, when you hadn't started meds yet, your FT4 was quite low.  It's in the bottom quarter of the range, and that is not at all consistent with Graves'.  TSH tends to be unreliable, but that said, your June FT4 is also inconsistent with your TSH.  We would expect your FT4 to be much higher with Graves'.  Also, your doctor should have tested FT3 before putting you on tapazole.

By September, your FT4 has gone up very slightly, but your TSH has increased significantly.  It's almost as if the tapazole is affecting nothing but your TSH.

If I were you, I think at this point I'd insist on a lot more testing.  Since you've been off the tapazole for your scan anyway, it's an excellent time to get some baseline, unmedicated labs.  Ask your doctor to run FT3, FT4 and TSH (make sure he orders FREE T3 and FREE T4).  In addition, I'd request TPOab, TGab and TSI repeats.  TGab (thyroglobulin antibodies) are the other antibodies often elevated with autoimmune disease.

How are you feeling now that you've been off meds for a while?  Do you see a big difference?
Helpful - 0
479581 tn?1317757488
I started tapazole in june after the labs were done and was still on the tapazole for the September labs. I had stopped gaining weight and felt ok except for trouble sleeping and extreme sweating.   The T3 was total not free.

The new Dr has already mentioned RAI as a possible treatment. I don't know enough about graves to make such a permanent decision.
Helpful - 0
Avatar universal
Your labs are a bit confusing.  In your 6/2011 labs, BOTH TSH and FT4 are low.  As you know, if all is working properly, TSH should be high when FT4 is low and vice versa.  Unfortunately, we have no FT3 to see what that's doing.  

After you went on tapizole, how did you feel?  By "stabilized", do you mean that you stopped gain or losing weight?

Were your September labs done after d/c'ing tapazole?  If so, how long before had you d/c'ed ?  How are you feeling now?

In both labs, your FT4 is quite low (in June the labs were unmedicated, correct?).  That's unusual for someone with Graves'.  However, your TSI is positive, and TSI is considered the definitive test for diagnosing Graves'.

The T3 test in September is a total T3, I believe, so not very useful.

I'm wondering if you actually have both Hashi's and Graves"?  It's rare, but it does happen.
Helpful - 0
479581 tn?1317757488
I'm sorry for the delay in responding...I recently moved and it took forever to find the folder with my test resuls.  These are my labs:

6/2011  TSH 0.01  (0.49-4.67)
            FT4  0.97  (0.71-1.85)
            TPO 382   <35
            Cholesterol  232   (HDL  80)   (<200)
            Triglycerides 157 (3-150)

Previous TSH at the same lab over the years has been (no meds):
1.54, 0.02, 0.03, 0.00, 0.01, 0.76, 0.08

I had severe hypo symptoms when my TSH went up to 2.00 (0.49-4.67)
and took synthroid for about 6 months. I felt great but my TSH crashed back to 0.00.

In June 2011 Dr said I had Graves and I started taking 10mg of tapazole.  I'm not sure that I felt great but my weight stabilized.  These are my labs from September....different lab/different Dr since we moved.

TSH    1.63  (0.34-4.82)
FT4     1.0   (0.8-1.8)
TSI      253  (<140)
T3       95    (76-181)

I'm haven't been taking the tapazole for the last 6 weeks because of the uptake scan next week.

Any thoughst/comments?  I'm confused about this whole thing.

        

Helpful - 0
Avatar universal
Please post the actual results of all your thyroid tests along with reference ranges which vary lab to lab so have to be posted along with results.

Although it's rare and seems mutually exclusive, some people DO have both Graves' and Hashi's.

Weight gain can be a symptom of both hypo and hyper.  Osteoporosis is most often associated with hyper, high cholesterol with hypo.

How did you feel on the tapizole?
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.